Alert archive / South Carolina / Tornado Warnings in 1999
Tornado Warning 14, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Sep 29, 1999, 8:45 PM EDT for Darlington County, South Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 29, 1999, 8:45 PM EDT (00:45 UTC)
- Expired
- Sep 29, 1999, 9:20 PM EDT
- In force
- 35 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Darlington County, SC
The radar
The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2234 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 300047 RRA
TORILM
SCC031-300120-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
845 PM EDT WED SEP 29 1999
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN DARLINGTON COUNTY IN NORTHEASTERN SOUTH CAROLINA
* UNTIL 920 PM EDT
* AT 845 PM EDT... LOCAL LAW ENFORCEMENT REPORTED A TORNADO 23 MILES
NORTHWEST OF FLORENCE OR 4 MILES SOUTHWEST OF BIRDSTOWN
CROSSROADS... MOVING EAST AT 20 MPH.
* THE TORNADO WILL BE NEAR...
BIRDSTOWN CROSSROADS AT 855 PM EDT
AUBURN AT 855 PM EDT
IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. AVOID LWINDOWS. IF CAUGHT OUTSIDE...LAY
DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 29, 8:28 PM EDT, 17 minutes earlier.
Area forecast discussion, Sep 29, 8:28 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
827 PM EDT TUE SEP 28 1999
MAIN SW/V TO AFFECT THE REGION WITH THE APPROACHING SYSTEM APPEARS
TO BE FARTHER N AT 00Z THAN DEPICTED BY THE 12Z ETA. THE MODEL
BRINGS THE S/WV THROUGH THE GREAT LAKES INTO THE NE U.S. BY 12Z.
ACCOUNTING FOR A SLIGHT NORTHWARD ADJUSTMENT TO THE PROGGED
POSITION...THE TAIL END OF THE VORT AXIS WILL JUST BRUSH THE REGION
OVERNIGHT. THIS WILL TAKE THE BEST LIFT TO N OF THE FA. ATTM THIS
AGREES WELL WITH MOSIAC RADAR COMPOSITE AS LARGEST AREA COVERAGE OF
RW/TRW IS IN SOUTHERN VA NEAR THE NC BORDER WITH ONLY SCATTERED
ACTIVITY SOUTH OF THERE. AN INSTABILITY AXIS IS STILL IN PLACE FROM
SOUTHERN VIRGINIA TO SOUTHERN SC SO THUNDER REMAINS A DEFINITE
POSSIBLITY. SFC FNT AT 00Z WAS JUST GETTING INTO WESTERN NC AND
THIS IS SLOWER THAN PROGGED BY THE ETA. BY 12Z EXPECT THE FRONT TO
ONLY BE ALONG THE COAST AND NOT OUT OVER THE WATERS. CONCERNS FOR
THIS UPDATE ARE THAN POPS ARE CURRENTLY TOO HIGH AND MIN TEMPS TOO
LOW ALONG THE COAST. WILL RECONFIGURE ZONES GROUPING TO COME UP
WITH AN ARRANGEMENT OF 70 POPS FOR NC AND 60 ACROSS SC. WILL ALSO
RAISE COASTAL MINS TO AROUND 70. NO CHANGED PLANNED TO THE FLOOD
WATCH.
CWF: SCA ALREADY IN PLACE BUT WITH WEAK GRADIENT AHEAD OF THE FNT
CONDITIONS MAY NOT DEVELOP UNTIL AFTER FROPA. WILL ONLY INDICATE
SLIGHT INCREASE FROM CURRENT CONDS FOR BOTH WINDS AND SEAS
OVERNIGHT.
.ILM...FLOOD WATCH NCZ087-09
6-097-099>101-SCZ017-023-024-032>034-
039-046
SMALL CRAFT ADVISORY SURF CITY NC TO SOUTH SANTEE RIVER SC.
IRELANDIn the hours before
Special weather statement, Sep 29, 8:00 PM EDT, 45 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-301100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 800 PM EDT WED SEP 29 1999 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR EASTERN NORTH CAROLINA OVERNIGHT INTO THURSDAY MORNING... A VIGOROUS COLD FRONT APPROACHING THE MID-ATLANTIC COAST WILL CREATE AN UNSTABLE AND MOIST ATMOSPHERE ACROSS NORTH CAROLINA. THESE CONDITIONS COUPLED WITH STRONG WINDS ALOFT WILL LEAD TO A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS FOR EASTERN NORTH CAROLINA OVERNIGHT INTO THURSDAY MORNING. THE MAIN THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. PERSONS SHOULD MONITOR UNFOLDING EVENTS AND WEATHER TRENDS BEFORE TURNING IN. SET YOUR WEATHER ALARM RADIOS. YOU MAY WISH TO SECURE OUTDOOR OBJECTS IN THE EVENT OF STRONG AND GUSTY WINDS. REMEMBER...IF THE WEATHER DOES THREATEN...SEEK SHELTER IN THE LOWEST INTERIOR ROOM OF YOUR HOME. COLBY
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 9:29 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 36 min |
Nearby
Tornado Warnings in South Carolina, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.